MAUDE Adverse Event Report: ARTHREX, INC. IBAL PATLOFEM IMPL,SZ 4,RT; KNEE PROSTHESIS PAT/FEM CEMENT

ARTHREX, INC. IBAL PATLOFEM IMPL,SZ 4,RT; KNEE PROSTHESIS PAT/FEM CEMENT
Model Number IBAL PATLOFEM IMPL,SZ 4,RT
Medical Device Problem Codes Break (1069); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Loss of Range of Motion (2032); Implant Pain (4561); Swelling/ Edema (4577); Joint effusion (4849)
Date of Event 08/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided upon availability of additional information.
 
Event or Problem Description
On 08/26/2024, it was reported by a patient via phone that the patient had surgery on (b)(6) 2018 for a right knee patellofemoral joint replacement.After the surgery, the patient experienced pain when lying down and later on experienced sharp pain in the back of the leg when going up the stairs with the patient's leg giving out.An x-ray was performed afterward and showed that the unknown arthrex part number that was implanted on (b)(6) 2018 had come apart/broken.Per the patient, the surgeon stated this was not normal and performed an arthroplasty total revision surgery on the right knee on (b)(6) 2024 to remove the broken part and put a new part in.Both surgeries were performed by the same surgeon at different facilities.Additional information received on 9/5/2024: the medical records indicate that the patient did well following his 2018 surgery until he first experienced right posterior knee pain about a year ago.The patient reported that there was no preceding injury or trauma.The patient believes the pain began shortly after receiving stem cell injections on the right foot.The patient's symptoms worsened on (b)(6) 2024 the patient experienced sharp pain in the back of the leg when going up the stairs and reported that he was unable to bear weight.The medical records indicate the patient had swelling and inability to extend the right knee fully but no redness or warmth of the joint.On (b)(6) 2024, an x-ray of the patient's right knee was taken, which showed evidence of presumed acute hardware fracture and moderate knee joint effusion.On (b)(6) 2024, a ct scan confirmed fractured caudal aspect of the femoral component of the patellofemoral arthroplasty, that the fractured hardware fragment is displaced inferiorly, located in the medial compartment joint space, and that there is no significant lucency surrounding the hardware to suggest loosening or infection.Additional information received on 9/6/2024: during the right knee patellofemoral joint replacement procedure on (b)(6) 2018, an ar-502-4r balance pfj, patellofemoral implant, and an ar-504-psb8 ibalance tka patella implant were implanted.The patient¿s office visit records from (b)(6) 2018 indicate that the patient underwent a right knee arthroscopy procedure on (b)(6) 2018.
 
Additional Manufacturer Narrative
Additional information: b1, d9, g3, h3, h6.The ar-502-4r device was received by arthrex on july 3, 2025.Arthrex conducted non-destructive failure analysis activities and concludes the following regarding the subject device: (1) the composition of the device was in alignment with astm f75; (2) a medial-lateral crack spanning the fracture surface along with observed fatigue striations and signs of multiple origin points suggest the failure was fatigue; and (3) the medial-lateral crack spanning the fracture surface, the cracks noted on the articulating and non-articulating sides, and the asymmetry of the fracture surface on the articulating and non-articulating sides suggest that a mixed mode of fracture occurred, where the fatigue loading profile was suspected to be multiaxial, comprised of axial tension-compression with partially reversed bending.In summary, arthrex finds that rather than being metallurgical or design-related, the failure was most likely the result of over-distalization of the patellofemoral component, a suboptimal implant position noted in the operative report, that created a bending moment near the distal end that exposed the implant to excessive and unsupported tensile and compressive forces cyclically during the normal knee motion.

Brand Name
IBAL PATLOFEM IMPL,SZ 4,RT
Common Device Name
KNEE PROSTHESIS PAT/FEM CEMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key20299961
Report Number1220246-2024-07827
Device Sequence Number7744918
Product Code KRR
UDI-Device Identifier00888867034679
UDI-Public00888867034679
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K171365
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 10/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIBAL PATLOFEM IMPL,SZ 4,RT
Device Catalogue NumberAR-502-4R
Device Lot Number108761433
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2024
Supplement Date Received by Manufacturer10/02/2025
Initial Report FDA Received Date09/25/2024
Supplement Report FDA Received Date10/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient SexMale